Does anyone every feel like their body is for some reason HYPER sensitive when inserting an infusion set (maybe shots, too, but I never noticed it when I was on shots).
I just changed my site and it was like no matter where I tried to put it, it hurt like heck! I tried literally about ten different spots and went through two sets (and might be going through a third, the current one seems iffy)? I don't know if it's that some infusion sets are slightly dull, or if my body is just hyper sensitive sometimes. I talked to another Type 1 a year or so ago who said she gets the same thing and thinks it's high blood sugar. It could be, mine seems to happen mostly when I'm high, but it could also be that I'm mostly high when I'm changing an infusion set!
It's just so rare that I will literally take fifteen minutes to stick a set in. And it's not a psychological hesitation, it's just wherever I touch the needle hurts! Today I even entertained the thought of just not bothering with it and doing a shot to cover a few hours and trying again later. I've done that once or twice before when this has happened.
I don't have trouble w/the infusion sets - maybe it's because I have poked myself w/needles for so long I just don't feel anymore! Sometimes the bolus will "sting" for a few hours to almost a day. Have you tried to ice the spot before inserting the set? Maybe that would help.
The strange thing is that 99% of the time the sets don't bother me at all! It's just every once in a while like this, they do. I haven't tried ice on the area but that's a good idea. I'll try that next time this happens (I could have tried it just now—changed out the set I just put in after getting a blood sugar of 17.0 mmol/L (306 mg/dl) two hours after putting it in!)
I haven't heard of this, but I am sure it exists.
Have you tried cleaning your skin with an alcohol swab that is laced with lidocaine? Sometimes that little bit of surface deadening can help with the skin. this type of swab is made by B-D, and is effective, especially when putting infusion sets into young ones; and it may work well for you too.
I hadn't heard of those types of alcohol swabs, but I do use alcohol swabs so will have to see if I can get some. Usually the sets don't bother me but on the odd occasion like this, an alcohol swab like that would be useful!
I have read that parents use this with their children's infusion sets : a very cold spoon held at spot where infusion set is placed for a few minutes, remove spoon then insert infusion set ...cheap and maybe effective ??
...dulling of the senses .
There are different types of fusion sets.. if you get the 90 degree one, its for "fatty areas" like rear or my stomach. If you have a lot of muscle, you may want to ask your endo about the angled ones. Those are made for leaner people and you will see a major difference in insulin absorption. I sometimes use the angled ones on my upper thigh...
I don't use the manual inserters, but the automatic ones. I do notice that usually it is just the slightest pinch but every once in awhile it hurts like hell. This isn't necessarily when I have a bad set, because sometimes it just hurts like that for a minute than fades. It's more likely to be problematic when it continues aching for awhile.
Hi Jen, I also have this problem. I use to orbit micro set, which is so itty bitty, but sometimes I also have days where it seems like anywhere I go, I have to yank it out two seconds later. I'm not quite sure what to do about it---but know you're not alone!
What I get is that when a current infusion or sensor site gets itchy, all of my recent sites get red and itchy. I'll get redness at an old site that has been invisible for 1 or 2 weeks. Then once they stop itching, they all disappear. I usually use Hydrocortisone cream or even take one Benadryl and then everything is fine. But it is a kind of hypersensitivity.
I use Silhouettes and it always hurts a little bit on insertion. But very rarely do they hurt afterwards, so I just suck it up at insertion time. I am finding that often I have to change out sets after 2 days because they get red. For my first 7 years of pumping, I hardly ever had to do that, so I think I am getting more sensitive. It's probably the stress on my body of finding sufficient sites for infusion sets and sensors.
It is kind of amazing how used we get to being pin cushions.
I get this at times. Sometimes it's like sensory overload, where any light, sound, smell, touch seems like too much, and it's a total pain in the but when this happens when taking care of diabetes.
Other times I swear that I hit a nerve when giving a shot or inserting a site.
Put hard pressure on the spot where you are going to put the site with one clean sanitised finger tip. Press HARD for about 20 seconds, remove you finger and immediately stick the site in to where the finger was. The pressue 'overloads' the never so it doesn't register the pain. The funny thing is that I wasn't taught it by a doc or nurse, I was taught it by a vet injecting horses!